Home / Health & Family / Medical Update / Heartbeat / Muscle Soreness and Statins

Muscle Soreness and Statins

Published: April 29, 2009

Dear Dr. Zipes: Do you know of any remedy for severe calf muscle soreness related to taking statins? I’ve had the same problem on Zocor, lovastatin, and pravastatin. I am 74 years old and walk/jog two miles every morning. I have excellent pulse in my feet. I had a heart attack at age 59 and an angioplasty on one vessel. Zocor was prescribed to raise a very low HDL (in the 20s). With diet and exercise my total cholesterol is in the 130s and 140s. I went off statins for three months but my HDL went down. The doctor reduced the dosage to 10 mg in an effort to relieve my night pain. Co Q10 didn’t help.

Dear Reader: It is clear you have significant coronary artery disease and are a prime candidate for taking statins to reduce your risk of another heart attack. Unfortunately, you are also one of the relatively few individuals who develop muscle pain from the statin. Statins can produce varying degrees of myositis, which is inflammation of the skeletal muscles. This can just be muscle aching, which usually disappears several weeks after stopping the drug. Sometimes it is more severe, with some muscle weakness and pain. A muscle enzyme called CPK can be elevated in the blood. Finally, statins can cause severe muscle inflammation producing damage, weakness, and CPK elevation so great that the proteins released from the inflamed muscle cells can damage the kidneys, leading to kidney failure. There is no reliable therapy to counter these effects in a susceptible patient except for stopping the statin. Suggested treatment is to try different statins, since they all don’t produce the same response, take the lowest effective dose, eliminate other drugs that may enhance this side effect, and consider taking drugs other than statins to improve the lipid levels.

Read More: